Ketoacidosis is defined as: "as acute and severe complication of diabetes that is the result of high levels of blood glucose and ketones. It is often associated with poor control of diabetes or odcurs as a complication of other illnesses. It can be life threatening and requires emergency treatment. Signs and symptoms include fruity odor on the breath, shortness of breath, confusion, nausea, vomiting, and weight loss.
Cerebral Edema: is a build-up of fluids in the brain. A serious and often fatal complication of diabetic ketoacidosis.
When Rowan was hospitalized in August, she was already fully in the throws of ketoacidosis. We were terrified that first night in the hospital that we may lose her. I am forever grateful that it was able to be treated and positively resolved.
The reason I give you the above definitions, is because any illness, even just the common cold can wreak havoc with a diabetic. As we are experiencing now, with both my daughters home from school due to a common cold. Now with my healthy daughter, all I have to do is watch for fever, and treat her congestion and discomfort. Introduce Diabetes into the mix, and it's a whoooooole new ball game.
Illness upsets blood sugar control. Stress hormones increase during illness. This can make blood sugars high, even if the child is not eating.
Rowan experienced this yesterday, with her blood sugars rising and rising and rising. Her target normal healthy glucose levels can range from 6-12 mmol/L. At lunch time, her educational assistant contacted me at work because the glucose measurement was reading 27.4 at 11:54 am. I took her home, administered another half a unit of a fast acting insulin, and an hour and a half later, her glucose was even higher at 27.7 (the insulin should have helped her bring the glucose levels down). I telephoned the endocrinologist at Children's Hospital, because I was shocked that her glucose measurement hadn't decreased after being given extra insulin. I was instructed to administer a full unit of insulin this time, and check her again in three hours. At 4:31 she was still at 25.9 mmol/L.
At this point, I'm starting to get very nervous, because she was still in the "extreme hyperglycemic" range and I didn't want her to end up in the hospital. Also, just getting her regular insulin injections into her is a challenge. Extra, and unexpected, insulin doses she does not respond well to at all. Imagine trying to inject a rabid and cornered wildcat. Fortunately, the one difference, is that Rowan's claws and fangs aren't quite as sharp.
At 6pm, I was beginning to feel some relief, as she was back in the target glucose range at 10.8. But we weren't out of the woods yet. I was still to be checking her glucose levels every two hours for the next twenty-four hours. Including all through the night. At 7:31 she was starting to rise again, reading 16.3 mmol/L, at 10:44pm (before I went to bed) she was at 17.5 mmol/L. This was starting to get high again, but she had already received an extra four injections that afternoon, and I promised myself that I wouldn't inflict another dose on her until her readings were over 20 mmol/L. At 1am, she was reading 19.3 mmol/L, and I started to get nervous that with the next reading, I'd have to administer more insulin to the poor little thing. Can you imagine being woken up in the middle of the night to be told you needed to receive an injection? Now imagine how well that would go over with you if you were only six years old. Fortunately, at 4am, she was lower at 17.3 mmol/L, and at 7:30am she was at 16.1 mmol/L. At 9am, when she finally awoke for the day after a rough's night sleep, she was reading at 13.7 mmol/L.
BC Children's Hospital advises the following regarding sick days with Type 1 Diabetes:
The child may require more insulin during illness. If there is not enough insulin, your child's body will burn fat for energy instead of sugar. This creates ketones. Ketones are a type of acid. A build-up of ketones can be toxic. Too many ketones can cause the very serious condition (defined above): diabetic ketoacidosis (DKA).
These are the care instructions, provided by the hospital, as follows:
- Supervise your child during illness. Even adolescents need adult supervision!
- Check blood sugar and ketones often. Ketones are checked by having the child urinate on a urinalysis strip, which she finds particularly funny, because I almost always get peed on up to my wrist when checking for ketones. Oh the extremes we will go to to put a smile on our child's face!
- Never skip an insulin dose! Give the unusual amount of insulin even if your child is not eating full meals. Note: Illness usually raises blood sugar. But this may not happen when there is vomiting or diarrhea. Vomiting or diarrhea can result in low blood sugar, especially in younger children. If blood sugar is les than 6mmol/L and your child is not able to eat, you may need to lower the usual dose by up to 50%. If you don't know how much to give, call the doctor-on-call before giving the next dose of insulin. Remember, you must always give some insulin.
- If blood sugar is low and your child is vomiting, consider mini-dose glucagon. If your child can't keep food or fluids down, this can help bring up blood sugar. ***On a side note, glucagon costs $100 per vial, and is NOT covered by most medical plans, despite it's life and death necessity.
- Give extra insulin ever 2-3 hours as needed.
- Make sure your child gets plenty of rest. Rest is important when your child has ketones. Exercise will raise the blood sugars and cause the body to make more ketones.
- Give lots of fluids. This prevents loss of too much water and salt (dehydration). If blood sugars are high, give your child sugar-free fluids. If blood sugars are low, give sweetened fluids. Keep sugar and electrolyte-containing fluids in the house. These include sports drinks, electrolyte mixtures, and regular (non-diet) ginger-ale.
- Make sure your child eats some carbohydrate. Use your child's usual meal plan as a guide. Check blood sugars often. Use them to decide if more of less food is needed. If your child has trouble eating, you may have to make substitutions to the meal plan. Make sure your child eats/drinks the carbohydrates. Try to use both liquids and semi-solid or solid foods.
- Call the Diabetes Clinic or the Diabetes Doctor-on-call in these situations:
- You cannot get blood sugars or ketones down with 1-2 doses of extra insulin.
- You need advise on how much insulin to give when your child is vomiting and can't keep fluids down.
- You have treated a severe low blood sugar.
10. Go the the hospital in these situations:
- You have used mini-dose glucagon and cannot keep the blood sugar above 4mmol/L
- Your child has signs of DKA. Some signs of DKA are vomiting, stomach pain, sunken eyes, trouble breathing.
Given Rowan's initial hospitalization with diabetic katonacidosis, I have the symptoms of that condition burned forever across my heart, and in the back of my brain. The oddest symptom is a fruity-smelling breath, which, strikes me as a sweet fragrance you would smell on the breath of the vampire Lestat, from Anne Rice's "Interview With A Vampire". Once you have smelt the sweet pungent smell, you won't ever forget it.